Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 89, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 3, 2001, 3:34 PM MDT for Corson County, South Dakota. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 2001, 3:34 PM MDT (21:34 UTC)
- Expired
- Jul 3, 2001, 4:15 PM MDT
- In force
- 41 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Corson County, SD
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:45 PM MDT | Hail 1.25 | Morristown, SD | |
| Jul 3, 4:20 PM MDT | Hail 0.75 | Black Horse, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1876 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 032134 SVRABR SDC031-032215- /NEW.KABR.SV.W.0133.032134-032215/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 334 PM MDT TUE JUL 3 2001 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 415 PM MDT * AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF KELDRON...OR ABOUT 18 MILES EAST OF LEMMON...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER... RURAL WESTERN CORSON COUNTY THROUGH 350 PM MDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4595 10170 4593 10196 4549 10175 4550 10128 FAUCETTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:38 PM MDT, 56 minutes earlier.
Area forecast discussion, Jul 3, 2:38 PM MDT, 56 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 340 PM CST TUE JUL 3 2001 PERSISTENT MID LVL VORT LOBE IS SLOWLY MOVING SE ACROSS SRN ND THIS AFTERNOON. WATER VAPOR IMAGERY DEPICTS SOME DRY MID LVL AIR IN THE VICINITY OF THIS FEATURE. CONVECTION HAS BEEN FAIRLY PERSISTENT ON THE BOUNDARY OF THIS MID LVL DRY THROUGH THE DAY...BUT TENDS TO DISSIPATE AS IT MOVES INTO DRIER...SLIGHTLY MORE STABLE AIR ACROSS NORTHEAST SD. MODELS CONTINUE DRAGGING THIS MID LVL FEATURE TO THE SE THROUGH THE EVENING WITH ONLY THE AVN DEVELOPING ANY PCPN ACROSS THE NE PORTION OF THE CWA. AVN APPEARS TO HAVE THE LOW LVL MOISTURE OVER DONE WHEN CURRENT DEW POINTS ARE COMPARED TO FORECAST DEW POINTS. THIS DRIER LOW LEVEL AIR MAY RESULT IN LITTLE PCPN REACHING THE GROUND. MODELS ARE NOT AS AGGRESSIVE WITH THE ACTIVITY TO THE WEST WHERE BETTER LOW LEVEL MOISTURE EXISTS. ALSO...ERN SECTIONS REMAIN IN VICINITY OF SFC HIGH WHILE THE WEST IS CLOSER TO OUTFLOWS FROM PREVIOUS NIGHTS CONVECTION ACROSS WRN SD AND WEAKLY FORCED SFC TROF EXTENDING FROM NW SD INTO FAR NRN SD. WITH THIS IN MIND WILL CONTINUE SCATTERED THUNDERSTORMS FOR THE WEST THIS EVENING AND WILL ADD LOW POPS TO THE EAST AS WELL THIS EVENING. UPPER LVL RIDGE SHOULD BEGIN TO PUSH EAST WEDNESDAY AND THURSDAY WITH WAA INCREASING AHEAD OF IT ON THURSDAY. AHEAD OF THIS...WX APPEARS TRANQUIL AS SFC HIGH REMAINS IN PLACE ACROSS THE FAR EAST. MODELS TRY TO REDEVELOP AN MCS LATE WEDNESDAY ACROSS NE WY AND SW SD AND THIS MAY BRUSH SW PORTIONS OF THE CWA. SW CWA WILL REMAIN THE MOST UNSTABLE AREA THROUGH THE FORECAST...SO WILL ADD LOW POPS WEDNESDAY NIGHT TO THIS AREA. LEE SIDE TROFFING NOTED IN MODELS FOR FRIDAY TO THE WEST OF THE CWA...WHICH COULD BE THE PRECURSOR TO UNSETTLED WX IN THE EXTENDED PORTION...IF MID LVL TEMPS DO NOT WARM TOO MUCH FOR CONVECTION TO DEVELOP. .EXTENDED DISCUSSION... MODELS ARE IN PRETTY GOOD AGREEMENT TODAY WITH JUST SOME MINOR DIFFERENCES IN TIMING OF SURFACE FEATURES. THE UPPER PATTERN WILL BE DOMINATED BY HIGH PRESSURE OVER THE SOUTHERN PLAINS. THIS RIDGE RETROGRADES BACK TO THE WEST A BIT ON MONDAY AND TUESDAY...BUT REMAINS DOMINANT. A SERIES OF SHORTWAVES WILL RIDE OVER THE RIDGE ACROSS PORTIONS OF THE NORTHERN PLAINS THROUGHOUT THE PERIOD. THE FIRST...ON FRIDAY...LOOKS TO REMAIN WELL NORTH OF THE CWA...BUT ONE MOVES THROUGH THE CWA ON SUNDAY...AND ANOTHER LATE MONDAY. AT THE SURFACE...A COLD FRONT PUSHES ACROSS THE NORTHERN PLAINS ON FRIDAY...BUT THE BEST ENERGY WILL BE FAR ENOUGH TO NORTH TO KEEP THE BETTER PRECIP CHANCES THERE. WEAK HIGH PRESSURE PUSHES THROUGH ON SATURDAY BEFORE THE NEXT FRONT MOVES INTO THE REGION LATE SUNDAY INTO MONDAY. WEAK HIGH PRESSURE LOOKS TO DOMINATE AGAIN ON TUESDAY. WILL CARRY A CHANCE OF SHOWERS LATE FRIDAY WITH THE FRONT MOVING THROUGH THE NORTHERN AND EASTERN CWA...THEN AGAIN SUNDAY AND MONDAY WHEN THE TIMING OF THE SURFACE FRONT AND THE UPPER WAVES MATCH BETTER. GUIDANCE TEMPS WERE ALL PRETTY CLOSE...WITH TEMPS GENERALLY NEAR NORMAL THROUGHOUT THE PERIOD. .ABR...NONE. FAUCETTE/PARKIN
In the hours before
Special weather statement, Jul 3, 9:45 AM MDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1045 AM CDT TUE JUL 3 2001 .A WEAK UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST ACROSS CENTRAL SOUTH DAKOTA TODAY. A SURFACE RIDGE OF HIGH PRESSURE OVER EASTERN SOUTH DAKOTA WILL KEEP THE ATMOSPHERE STABLE EAST OF THE MISSOURI RIVER...BUT ALONG AND WEST OF THE RIVER ABUNDANT MOISTURE WILL BE AVAILABLE FOR THE DEVELOPMENT OF THUNDERSTORMS. MNZ039-046-SDZ005>008-010-011-017>023-041545- BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN- MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE- INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON... CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...GROTON... IPSWICH...MILBANK...ORTONVILLE...REDFIELD...SISSETON...WATERTOWN... WEBSTER AND WHEATON 1031 AM CDT TUE JUL 3 2001 ...HAZARDOUS WEATHER OUTLOOK FOR TODAY THROUGH WEDNESDAY MORNING... THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL BE CONFINED TO FAR WESTERN PORTIONS OF THE REGION. ANY THUNDERSTORMS THAT DO DEVELOP SHOULD REMAIN WELL BELOW SEVERE LIMITS. THE ACTIVATION OF SPOTTERS IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. SDZ003-004-009-015-016-033>037-045-048-051-041545- BUFFALO-CAMPBELL-CORSON-DEWEY-HAND-HUGHES-HYDE-JONES-LYMAN-POTTER- STANLEY-SULLY-WALWORTH- INCLUDING THE CITIES OF...FORT PIERRE...FORT THOMPSON...GETTYSBURG... HIGHMORE...LOWER BRULE...MCLAUGHLIN...MILLER...MOBRIDGE...MURDO... ONIDA...PIERRE...PRESHO AND SELBY 1031 AM CDT TUE JUL 3 2001 ...HAZARDOUS WEATHER OUTLOOK FOR THIS MORNING THROUGH WEDNESDAY MORNING... ABUNDANT MOISTURE AND SURFACE HEATING WILL LEAD TO AN INCREASINGLY UNSTABLE ATMOSPHERE TODAY. ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MAINLY WEST OF THE MISSOURI RIVER. WHILE NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...HAIL WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP AND A FEW MAY REACH MARGINALLYb SEVERE LIMITS...BUT BE VERY SHORT LIVED. THE ACTIVATION OF SPOTTERS IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. FAUCETTE
Local storm report, Jul 3, 2:45 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
345 PM CDT TUE JUL 3 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM TIMBER LAKE SD 70 MPH TSTM WIND GUST
07/03/01 DEWEY REPORTED BY LAW
ENFORCEMENT
KWHThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 1:52 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 23 min |
| Jul 3, 2:17 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 43 min |
| Jul 3, 2:59 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 61 min |
| Jul 3, 4:20 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 40 min |
| Jul 3, 5:00 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 45 min |
| Jul 3, 5:01 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 14 min |
| Jul 3, 5:15 PM MDT | Tornado Warning | ABR | Dewey | 30 min |
| Jul 3, 5:49 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.